hat tip Michael Coston


CDC Updates On Fungal Meningitis Outbreak



Credit CDC

# 6616

The outbreak of a rare form of fungal meningitis ? linked to contaminated injectable steroids prepared by a New England pharmacy & shipped to clinics in 27 states - continues to expand this weekend, with 91 cases and 7 fatalities now confirmed.


While serious, this form of meningitis is not transmissible between people. If you did not receive an epidural injection with this recalled steroid, you are not at risk.
While strongly suspected, the link to thus steroid is not yet conclusively proven. Hence the use of terms on the CDC site like `potentially contaminated?. NECC, the compounding pharmacy, has voluntarily recalled all of their products.



The fungi found in patients thus far are aspergillus and exserohilum ? both of which are commonly found in the environment.
While we all are exposed to these fungal spores in our daily lives, it is believed that by injecting them directly into the spine, it enabled them to easily penetrate the membranes covering the brain and spinal cord (the meninges).

Yesterday?s CDC update indicates that `potentially contaminated injections were given starting May 21, 2012?, which is much earlier than previously expected. Here is the CDC?s summary of the situation, followed by last night?s update:
Summary:

CDC is coordinating a multistate investigation of meningitis among patients who received epidural steroid injections (medication injected into the spine). Several of these patients have had strokes related to the meningitis. In several patients, the meningitis was found to be caused by a fungus that is common in the environment but rarely causes meningitis. This form of meningitis is not contagious. The source of the fungus has not yet been identified, and the cause of infections in the other patients is still being assessed.
Multistate Meningitis Outbreak Investigation

October 7, 2012 7:30 PM EDT
  • CDC is aware that New England Compounding Center has voluntarily expanded its recall to include all products currently in circulation that were compounded at and distributed from its facility in Framingham, Massachusetts.
  • CDC's guidance to patients has not changed as a result of this voluntary recall. Patients who feel ill and are concerned about whether they received a medication from NECC should contact their physicians.
  • Clinicians should actively contact patients who have received medicines associated with three lots of preservative-free methylprednisolone acetate (80mg/ml) recalled on September 26. The potentially contaminated injections were given starting May 21, 2012. Symptoms that should prompt diagnostic evaluation include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site.



The CDC has also updated a FAQ for patients. I?ve only excerpted a portion below, so follow the link to read it in its entirety.
Frequently Asked Questions For Patients: Multistate Meningitis Outbreak Investigation

October 7, 2012 7:00 PM EDT
(EXCERPT)

What should patients do?

Find out if you received a potentially contaminated medication. If patients are concerned about which product was used in their procedure, they should first contact the physician who performed their procedure.

The facilities who received one of the lots recalled on September 26, 2012, are actively contacting patients to find out if they are feeling well. The list of facilities that received medication from one of these three lots is available at http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.

If you have received a potentially contaminated medication, seek medical attention if you have symptoms. It is important to note that infected patients have had very mild symptoms that are only slightly worse than usual. For example, many infected patients have had slight weakness, slightly worsened back pain, or even a mild headache. Patients have had symptoms generally starting from 1 to 4 weeks after their injection.

Patients who have had an epidural steroid injection since May 21, 2012, and have any of the following symptoms, should talk to their doctor as soon as possible:
  • New or worsening headache
  • Fever
  • Sensitivity to light
  • Stiff neck
  • New weakness or numbness in any part of your body
  • Slurred speech
  • Increased pain, redness or swelling at your injection site

This incident has thrust the little-regulated world of compounding pharmacies into the limelight, and as the following article from the WSJ indicates, the FDA would like to have greater oversight ? particularly on those pharmacies that ship large quantities of drugs across the country.
Meningitis Cases Rise Amid Hunt for Victims

Updated October 7, 2012, 8:31 p.m. ET
By TIMOTHY W. MARTIN, THOMAS M. BURTON, BETSY MCKAYand JENNIFER LEVITZ


And finally, late last week the CDC issued a HAN Advisory to clinicians around the country advising them of these potentially contaminated steroids, and the risks of meningitis and strokes linked to them.

You can read it by clicking the image below:



As the suspected drugs were in use until late September, and this type of meningitis can take a month or more to develop symptoms, the CDC believes that cases could continue to rise over the next few weeks.

Posted by Michael Coston at <a class="timestamp-link" href="http://afludiary.blogspot.com/2012/10/cdc-updates-on-fungal-meningitis.html" rel="bookmark" title="permanent link"><abbr class="published" title="2012-10-08T08:21:00-04:00">8:21 AM</abbr>